Does taking Zyrtec at night affect sleep?
Antihistamines may be helpful to ease sleeplessness once in a while. But don't rely on them to treat chronic insomnia. If you have sleep problems that last, talk to your health care professional.
Official answer. Cetirizine can be taken at any time of the day. In most people it is non-sedating, so they take it in the morning. However, a percentage of people do find it to be sedating so if it does make you drowsy it is best to take it in the evening.
Zyrtec may cause insomnia because the medicine can block acetylcholine, an important neurotransmitter, says Dr. Parikh.
Benadryl is also used to treat insomnia, motion sickness, and mild cases of Parkinsonism. A main difference between Benadryl and Zyrtec is that Zyrtec tends to cause less drowsiness and sedation than Benadryl. Both Benadryl and Zyrtec are available in generic form and over-the-counter (OTC).
Diphenhydramine is an antihistamine that can help with allergies and sleep. It is unlikely to cause insomnia as it is a short-term treatment for this condition. However, it is possible for it to negatively impact sleep. Insomnia may occur if diphenhydramine is not helping enough with an underlying sleep disorder.
Studies in adults show that about 14% of patients experienced somnolence, or drowsiness, and studies in children show that about 4% of patients experienced somnolence while on ZYRTEC®. While everyone reacts differently to medication, drowsiness may occur with ZYRTEC® and could lessen over time.
Consider taking an antihistamine like diphenhydramine (brand name Benadryl) at night. It causes drowsiness in many people. Get regular exercise for sounder sleep, but don't exercise at night as it may keep you keyed up.
- nausea, vomiting, diarrhea;
- cough, drowsiness, tiredness;
- headache, dizziness, feeling light-headed;
- feeling hot, sweating;
- numbness, tingling, burning pain;
- altered sense of taste;
- upset stomach, constipation; or.
- nosebleed, dry mouth, sore throat.
It's known as a drowsy (sedating) antihistamine and is more likely to make you feel sleepy than other antihistamines. It's used for: short-term sleep problems (insomnia), including when a cough, cold or itching is keeping you awake at night.
Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana (cannabis), drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or ...
Can I take a sleep aid with Zyrtec?
Using cetirizine together with diphenhydrAMINE may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Some people, especially the elderly, may also experience impairment in thinking, judgment, and motor coordination.
Use melatonin sleep supplements wisely and safely.
Take 1 to 3 milligrams two hours before bedtime. To ease jet lag, try taking melatonin two hours before your bedtime at your destination, starting a few days before your trip.
The relationship between weight gain and antihistamine use isn't fully clear. Some causes could be increased appetite and drowsiness leading to less physical activity. A short course of antihistamines probably won't cause issues with weight changes. But you might see weight gain with regular use.
“Many allergy sufferers know that antihistamines work for their symptoms but also make them sleepy. People sometimes turn to these medications to help them sleep, even when they're not sick. But the use of medication to force children or adults to sleep is generally not the best idea,” said Dr.
- Cetirizine (Zyrtec, Zyrtec Allergy)
- Desloratadine (Clarinex)
- Fexofenadine (Allegra, Allegra Allergy)
- Levocetirizine (Xyzal, Xyzal Allergy)
- Loratadine (Alavert, Claritin)
However, the American Academy of Sleep Medicine doesn't recommend using them as sleep aids, citing weak evidence for their effectiveness. In addition, long-term use of antihistamines may have potential side effects that can be dangerous, especially in older adults.
Cetirizine-D and brand-name versions, such as Zyrtec-D, are combination drugs. The “D” stands for decongestant. These drugs contain both cetirizine and the decongestant pseudoephedrine. Pseudoephedrine is a stimulant and can make certain health conditions worse.
First generation antihistamines, while very effective at controlling symptoms, are often associated with symptoms in older adults such as anxiety, confusion, sedation, blurred vision, reduced mental alertness, urinary retention and constipation.
Zyrtec can cause sleepiness, but only in some people. Take it for the first time when you will be at home for a few hours in case it makes you sleepy. Claritin is less likely to cause sleepiness than Zyrtec when you take either at recommended doses.
To sum it up, all first-generation H1 antihistamines should be taken close to bedtime or when you're able to sleep. Second-generation H1 antihistamines and H2 blockers can typically be taken at any time of the day. One exception to this is cetirizine, which can cause drowsiness for up to 14% of those who take it.
Which is better Claritin or Zyrtec?
“Claritin is a 24-hour antihistamine that works in the same way as Zyrtec, however, research has found that Claritin may be less potent than Zyrtec and therefore less effective,” explains Dr. Parikh. Although potential side effects may also be minimized as a result, she adds.
|Zyrtec Side Effects
|Skin, muscles, and bone
|•Increased sweating •Itchiness •Muscle aches and/or weakness •Joint pain
|Heart and cardiovascular system
|•Flushing •Hot flashes •Heart palpitation •High blood pressure
|•Reduced urination •Pain with urination
Typically, antihistamines might offer temporary relief for mild anxiety symptoms, but they aren't recommended for long-term use as primary anxiety treatments. Prolonged use can lead to increased tolerance, reduced effectiveness, and potential side effects.
Allergists recommend long-acting, non-sedating antihistamines — ones that won't make you sleepy — for everyday use. Though you may know them by their brand names, the generic versions tackle the same problems: Cetirizine (Zyrtec®, Aller-Tec®, Wall-Zyr®). Fexofenadine (Allegra®, Aller-ease®, Aller-Fex®, Wal-Fex®).
Environmental factors: Your sleep setting matters—a lot. A room that's too hot, cold, loud, or bright can easily disturb your sleep. Even an uncomfortable mattress or pillow can cause those 3am wake-ups. Sleep disorders: Conditions like insomnia or sleep apnea could be to blame.